Wednesday, 17 February 2010

Should you ever give a calcium channel blocker to a wide complex tachycardia?

Some of you are probably wondering whether or not I'd ever condone giving a calcium channel blocker to a wide complex tachycardia in the field.

A recent case submitted by Robert Bees demonstrates a situation where I might consider it (or at least not criticize someone for considering it).

EMS is called to a 90 year old female with a chief complaint of difficulty breathing and weakness.

On arrival, the patient is alert and oriented to person, place, and time.

Vital signs:

Resp: 20 and non-labored
Pulse: 80 and regular
BP: 180/82
SpO2: 96 on RA

BGL: 121

Breath sounds are clear bilaterally.

Past medical history: HTN, asthma

Medications: prednisone, albuterol

The patient states that she used her inhaler prior to EMS arrival with no relief.

The patient denies chest discomfort. She states that she is not nauseated and she has not vomited.

The cardiac monitor was attached and a 12-lead ECG was captured.


The patient is placed on oxygen via NC @ 2 LPM and loaded for transport.

An IV is established in the left arm and 0.9% NS is run KVO.

Shortly after leaving the scene, a rhythm change is noted on the monitor.


Another 12-lead ECG is captured.


The patient became markedly more tired and went from alert to responsive to verbal stimuli.

What do these ECGs show?

The second 12-lead ECG shows a rhythm that is wide (QRS > 120 ms) and fast (HR > 100).

Is it ventricular tachycardia?

How do you know?

How would you treat this patient?